Alert archive / Virginia / Tornado Warnings in 2007

Tornado Warning 4, NWS Baltimore/Washington

June 13, 2007Fairfax County, Loudoun County, Virginia

NWS Baltimore/Washington issued this tornado warning at Jun 13, 2007, 4:17 PM EDT for Fairfax County, Loudoun County, Virginia. It was in force for 9 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2007, 4:17 PM EDT (20:17 UTC)
Expired
Jun 13, 2007, 4:26 PM EDT
In force
9 min
Issued by
NWS Baltimore/Washington
Area
Counties, with a storm outline in the text

Counties Fairfax County, VA, Loudoun County, VA

The radar

The Sterling radar (KLWX), 9 km from the middle of the area, began a volume at 20:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 4:23 PM EDTTSTM WND GST 61Dulles International Ai, VA

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 1:24 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 8.3 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2007-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 192 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2007-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
192 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
855 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS51 KLWX 132017
TORLWX
VAC059-107-132045-
/O.NEW.KLWX.TO.W.0004.070613T2017Z-070613T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
417 PM EDT WED JUN 13 2007

THE NATIONAL WEATHER SERVICE IN STERLING VIRGINIA HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHWEST FAIRFAX COUNTY IN NORTHERN VIRGINIA
  SOUTHEAST LOUDOUN COUNTY IN NORTHERN VIRGINIA

* UNTIL 445 PM EDT

* AT 415 PM EDT...STORM SPOTTERS REPORTED A TORNADO NEAR DULLES
  INTERNATIONAL AIRPORT...MOVING SOUTHWEST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALDIE...
  ARCOLA...
  CENTREVILLE...

IF YOU ARE NEAR THE PATH OF THIS STORM...TAKE COVER NOW IF NO
UNDERGROUND SHELTER IS AVAILABLE MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR. MOBILE HOMES AND VEHICLES SHOULD BE ABANDONED FOR MORE
SUBSTANTIAL SHELTER. AVOID WINDOWS

LAT...LON 3891 7739 3897 7750 3890 7759 3880 7750

$$
MANNING
1 follow-up statement
000 
WWUS51 KLWX 132026
SVSLWX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
426 PM EDT WED JUN 13 2007

VAC059-107-132036-
/O.CAN.KLWX.TO.W.0004.000000T0000Z-070613T2045Z/
LOUDOUN VA-FAIRFAX VA-
426 PM EDT WED JUN 13 2007

...THE TORNADO WARNING FOR FAIRFAX AND LOUDOUN COUNTIES IS
CANCELLED...

THE ROTATION HAS DISSIPATED...THEREFORE THE TORNADO WARNING HAS BEEN 
CANCELLED. NO FURTHER REPORTS OF TORNADOES HAVE BEEN RECEIVED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM.

LAT...LON 3891 7739 3897 7750 3890 7759 3880 7750

$$
MANNING

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before this tornado warning went out at Jun 13, 2:40 PM EDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 13, 2:40 PM EDT, 1 hour 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
240 PM EDT WED JUN 13 2007

.SYNOPSIS...

LOW PRESSURE IN THE WESTERN ATLANTIC WILL PROMOTE UNSETTLED
CONDITIONS THROUGH MIDWEEK. HIGH PRESSURE WILL THEN BUILD SOUTH
FROM NEW ENGLAND THURSDAY THROUGH SATURDAY BEHIND A BACK DOOR COLD
FRONT.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE NORTHERN TWO
THIRDS OF THE FORECAST AREA THROUGH 9 PM. ISOLATED CONVECTION
EARLY THIS AFTERNOON WILL INCREASE IN COVERAGE AS IT PUSHES SOUTH.
SEVERAL TRIGGERS AROUND THE FORECAST AREA THIS AFTERNOON.
FIRST...A MID LEVEL SHORT WAVE FROM THE GREAT LAKES WILL SWING
SOUTH FOR STROMS ACROSS THE WESTERN FORECAST AREA. FURTHER
SOUTH...TERRAIN CIRCULATIONS FROM LIGHT WINDS AND HIGH HUMIDITIES
HAVE ALREADY TRIGGERED STORMS OVER THE SHENANDOAH VALLEY. A MARINE
LAYER IS TRYING TO BUILD ACROSS THE EASTERN SHORE. AHEAD OF
THIS...STORMS HAVE ALREADY FIRED EAST OF INTERSTATE 95. THESE
TRIGGERS WILL CONTROL THE FOCUS OF THE NEAR TERM FORECAST. PRIMARY
THREAT TODAY...SIMILAR TO YESTERDAY...IS LARGE HAIL...BUT CANNOT
RULE OUT DAMAGING WINDS. WENT VERY CLOSE TO ADJMAV AND MOSGUIDE
FOR MOST EVENING GRIDS.

&&

.SHORT TERM /9 PM THIS EVENING THROUGH 6 AM THURSDAY/...

THREAT OF SEVERE WEATHER WILL DIMINISH QUICKLY AFTER SUNSET.
HOWEVER...MARINE LAYER WILL MOVE IN BEHIND THE STORMS. SIMILAR TO
LAST NIGHT...SHOWERS AND MOYBE AN ISOLATED THUNDERSTORM OR TWO
WILL FINALLY DISSIPATE AFTER MIDNIGHT...MAINLY OVER THE SOUTHWEST.
OTHERWISE...ISOLATED SHOWERS WILL BE POSSIBLE THROUGH MORNING.

&&

.LONG TERM /THURSDAY THROUGH WEDNESDAY/...

EASTERLY FLOW WILL PREVAIL THROUGH FRIDAY KEEPING THINGS RELATIVELY
COOL FOR THIS TIME OF THE YEAR. BY SUN...HIGH PRES BEGINS TO MOVE
OUT TO SEA WITH CUT OFF LOW OVR THE WRN ATL LIFTING TO THE NE INTO
THE CANADIAN MARITIMES. H5 HEIGHTS BEGIN TO RISE AS RIDGE OVR THE
MIDWEST MOVES EAST. THIS WILL PROMOTE A WARMING TREND OVR THE EAST
COAST STATES. ENOUGH INSTABILITY MON-TUE FOR WDLY SCT TSTMS MAINLY
WEST OF THE BLUE RIDGE. A STRONG UPPER LVL TROF WILL APPROACH THE
REGION WED-THU PUSHING A SIG CDFNT THRU THE AREA BY NEXT THU.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP AND
PUSH SOUTH THROUGH LATE EVENING. A MARINE LAYER WILL MOVE IN FROM
THE EAST BEHIND THE STORMS. LOW CLOUDS ARE THE MAIN THREAT...BUT
MVFR FOG IS ALSO A POSSIBILITY...ESPECIALLY AT TERMINALS THAT GET
RAIN THIS AFTERNOON AND EVENING. MARINE LAYER CLOUDS WILL
GRADUALLY LIFT TO ABOVE 3000 FT AROUND NOON.

&&

.MARINE...

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS OVER THE MARINE
WATERS WILL PUSH SOUTH THROUGH THE EVENING. A MARINE LAYER WILL
MOVE IN THIS EVENING BEHIND THE STORMS. EASTERLY WINDS WITH THIS
MARINE LAYER WILL APPROACH SMALL CRAFT ADVISORY CRITERIA THIS
EVENING...BUT ITS MARGINAL. ALSO...WITH CONVECTION OVER THE
WATERS...HIGHER WINDS WILL BE ADDRESSED WITH MARINE WEATHER
STATEMENTS AND WARNINGS WHEN NEEDED. THEREFORE...WILL CARRY A
SOLID 15 KNOTS FOR THE NEEDED AREAS.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...NONE.
MD...NONE.
VA...NONE.
WV...NONE.
MARINE...NONE.

&&

PRODUCTS...SAR/ROSA
Hazardous weather outlook, Jun 13, 2:35 PM EDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
235 PM EDT WED JUN 13 2007

ANZ530>537-DCZ001-MDZ003>007-009>011-013-014-016>018-501-502-
VAZ021-025>031-036>042-050>057-WVZ050>055-501>504-141000-
CHESAPEAKE BAY NORTH OF POOLES ISLAND MD-
CHESAPEAKE BAY FROM POOLES ISLAND TO SANDY POINT MD-
CHESAPEAKE BAY FROM SANDY POINT TO NORTH BEACH MD-
CHESAPEAKE BAY FROM NORTH BEACH TO DRUM POINT MD-
CHESAPEAKE BAY FROM DRUM POINT MD TO SMITH POINT VA-
TIDAL POTOMAC FROM KEY BRIDGE TO INDIAN HEAD MD-
TIDAL POTOMAC FROM INDIAN HEAD TO COBB ISLAND MD-
TIDAL POTOMAC FROM COBB ISLAND MD TO SMITH POINT VA-
DISTRICT OF COLUMBIA-WASHINGTON-FREDERICK MD-CARROLL-
NORTHERN BALTIMORE-HARFORD-MONTGOMERY-HOWARD-SOUTHERN BALTIMORE-
PRINCE GEORGES-ANNE ARUNDEL-CHARLES-ST. MARYS-CALVERT-
EXTREME WESTERN ALLEGANY-CENTRAL AND EASTERN ALLEGANY-HIGHLAND-
AUGUSTA-ROCKINGHAM-SHENANDOAH-FREDERICK VA-PAGE-WARREN-CLARKE-
NELSON-ALBEMARLE-GREENE-MADISON-RAPPAHANNOCK-FAUQUIER-LOUDOUN-
ORANGE-CULPEPER-PRINCE WILLIAM/MANASSAS/MANASSAS PARK-FAIRFAX-
ARLINGTON/FALLS CHURCH/ALEXANDRIA-STAFFORD-SPOTSYLVANIA-
KING GEORGE-HAMPSHIRE-MORGAN-BERKELEY-JEFFERSON-PENDLETON-HARDY-
WESTERN GRANT-EASTERN GRANT-WESTERN MINERAL-EASTERN MINERAL-
235 PM EDT WED JUN 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MARYLAND WEST OF THE
EASTERN SHORE INCLUDING THE CHESAPEAKE BAY AND EAST OF GARRETT
COUNTY...EASTERN WEST VIRGINIA...NORTHERN AND CENTRAL VIRGINIA...
WASHINGTON DC AND THE TIDAL POTOMAC RIVER.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A SEVERE THUNDERSTORM WATCH IS IN EFFECT THROUGH THIS EVENING FOR
NORTHERN VIRGINIA...MARYLAND WEST OF THE CHESAPEAKE BAY...THE
EASTERN PAN HANDLE OF WEST VIRGINIA AND WASHINGTON DC AS WELL AS
THE TIDAL POTOMAC RIVER AND MARYLAND CHESAPEAKE BAY. LOCALLY
DAMAGING WIND GUSTS AND LARGE HAIL ARE THE PRIMARY RISK.

EASTERLY WIND GUSTS OUTSIDE OF THUNDERSTORMS WILL NEAR SMALL
CRAFT CRITERIA THIS EVENING ALONG THE TIDAL POTOMAC AND MARYLAND
CHESAPEAKE BAY.

WATER LEVELS WITHIN THE TIDAL POTOMAC RIVER AND MARYLAND
CHESAPEAKE BAY ARE FORECAST TO RISE 1 TO 2 FEET ABOVE ASTRONOMICAL
PREDICTIONS TONIGHT. MINOR COASTAL FLOODING MAY OCCUR AT
SENSITIVE LOCATIONS SUCH AS ANNAPOLIS AS A RESULT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ELEVATED WATER LEVELS WITHIN THE TIDAL POTOMAC RIVER AND MARYLAND
CHESAPEAKE BAY MAY PERSIST THROUGH THE END OF THE WORK WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS HAVE BEEN ACTIVATED FOR SEVERE WEATHER SUPPORT THIS
AFTERNOON. PLEASE RELAY ANY REPORTS OF SEVERE WEATHER TO THE
NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Jun 13, 3:49 PM EDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
349 PM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     WHITE OAK               39.04N 76.99W
06/13/2007                   MONTGOMERY         MD   UNKNOWN

            DOWNED TREE ON NEW HAMPSHIRE AVENUE.

&&

ROSA
Local storm report, Jun 13, 3:52 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
352 PM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0350 PM     HAIL             RESTON                  38.95N 77.35W
06/13/2007  E0.88 INCH       FAIRFAX            VA   AMATEUR RADIO

&&

ROSA
Local storm report, Jun 13, 4:06 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
406 PM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0402 PM     HAIL             HERNDON                 38.97N 77.39W
06/13/2007  E0.88 INCH       FAIRFAX            VA   AMATEUR RADIO

&&

ROSA
Local storm report, Jun 13, 4:07 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
407 PM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0407 PM     HAIL             RESTON                  38.95N 77.35W
06/13/2007  E1.00 INCH       FAIRFAX            VA   AMATEUR RADIO

&&

ROSA
Local storm report, Jun 13, 4:09 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
409 PM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     HAIL             HERNDON                 38.97N 77.39W
06/13/2007  E1.00 INCH       FAIRFAX            VA   AMATEUR RADIO

&&

ROSA
Local storm report, Jun 13, 4:13 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
413 PM EDT WED JUN 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             CHANTILLY               38.88N 77.41W
06/13/2007  E0.75 INCH       FAIRFAX            VA   TRAINED SPOTTER

&&

ROSA

The office that day

Everything else NWS Baltimore/Washington issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 8:07 PM EDTSevere Thunderstorm WarningLWXShenandoah28 min
Jun 13, 1:43 PM EDTSpecial Marine WarningLWX92 min
Jun 13, 1:58 PM EDTSpecial Marine WarningLWX92 min
Jun 13, 3:27 PM EDTSevere Thunderstorm WarningLWXFairfax, City of Fairfax, City of Falls Church63 min
Jun 13, 4:01 PM EDTSevere Thunderstorm WarningLWXLoudoun41 min
Jun 13, 4:32 PM EDTSpecial Marine WarningLWX88 min
Jun 13, 6:51 PM EDTSpecial Marine WarningLWX84 min
Jun 13, 7:00 PM EDTSevere Thunderstorm WarningLWXClarke, Frederick, City of Winchester35 min
Jun 13, 7:16 PM EDTSevere Thunderstorm WarningLWXShenandoah, Warren59 min

Nearby

Tornado Warnings in Virginia, 2007Every tornado warning in 2007Tornadoes in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.